Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 281, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 18, 2004, 10:43 PM MDT for Lea County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 10:43 PM MDT (04:43 UTC)
- Expired
- Jul 18, 2004, 11:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Lubbock radar (KLBB), 141 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 190443 SVRMAF NMC025-190545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1042 PM MDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1145 PM MDT * AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF TATUM...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... TATUM... MCDONALD... GLADIOLA... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3348 10337 3331 10355 3285 10307 3343 10305 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:45 PM MDT, 9 hours 58 minutes earlier.
Area forecast discussion, Jul 18, 12:45 PM MDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT SUN JUL 18 2004 .SHORT TERM... AN OUTFLOW BOUNDARY FROM LAST NIGHT/S CONVECTIVE COMPLEX CONTINUES TO PUSH SOUTHWEST THROUGH THE TRANS PECOS REGION EARLY THIS AFTERNOON...WITH A FEW CU DEVELOPING ALONG SAME. A SHORTWAVE TROUGH TRANSLATING SOUTH THROUGH THE TEXAS PANHANDLE CONTINUES TO INSTIGATE A FEW SHOWERS AND CLOUD COVER...BUT MAINLY NORTH AND EAST OF THE CWA. UPPER RIDGE REMAINS PARKED OVER THE GENERAL VICINITY OF THE FOUR CORNERS AREA. AFOREMENTIONED OUTFLOW BOUNDARY WILL PROBABLY CONTINUE SOUTH AND WEST...AND BE ABUTTED AGAINST THE HIGHER TERRAIN BY NIGHTFALL. ADDITIONAL...BUT WEAKER...OUTFLOW BOUNDARIES RESIDING OVER NORTHERN AND EASTERN AREAS OF THE CWA. THINK LOW LEVEL CONVERGENCE MAY BECOME MAXIMIZED FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH OVER THE PERMIAN BASIN...AND INTO THE BIG BEND REGION BY LATE AFTERNOON AS SLIGHTLY DRIER AIR MIXING DOWN OVER THE WESTERN CWA IMPINGES UPON AFOREMENTIONED OUTFLOW BOUNDARY. WILL CARRY A STRIP OF LOW ORDER CHANCE POPS ALONG THIS AXIS AS SHORTWAVE TROUGH OVER THE PANHANDLE PROGGED TO TRANSLATE SOUTH/SOUTHWEST AND IMPART MID LEVEL SUPPORT TO THESE AREAS. IN ADDITION...H85 LOW LEVEL JET WILL INCREASE AROUND SUNSET WHICH SHOULD PROVIDE INFLOW/MOISTURE FOR ANY CONVECTION. WILL CARRY A SLIGHT CHANCE OF SHRA/TSRA OVER THE EASTERNMOST ZONES AND ALONG THE HIGHER TERRAIN. THE FORMER WILL PROBABLY BENEFIT FROM CONVERGENCE ALONG ANY OLD OUTFLOW BOUNDARIES...AND THE LATTER FROM H7 TO H5 LAPSE RATES NEAR 7 C/KM AND EASTERLY UPSLOPE FLOW. WOULD HAVE INSERTED HIGHER POPS OVER THE HIGHER TERRAIN...BUT PROXIMITY OF THE UPPER RIDGE AND ASSOCIATED SUBSIDENCE INVERSION WILL PROBABLY CURB TSRA DEVELOPMENT. OTHERWISE...TWEAKED DEWPOINT... TEMPERATURE...AND WIND GRIDS FOR THE OVERNIGHT. .LONG TERM... UPPER LEVEL HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST THROUGH THE FORECAST PERIOD...ALTHOUGH THE CENTER OF THE HIGH WILL SHIFT MOVE AROUND OVER THE NEXT WEEK. SOUTHWEST TX AND SOUTHEASTERN NM WILL KEEP NORTHERLY 500MB WINDS AS A RESULT. THE BEST CHANCE FOR RAIN THROUGH THE WORK WEEK WILL BE OVER THE MOUNTAINS FROM DIURNALLY DRIVEN CONVECTION. IF CONVECTION DEVELOPS OVER EASTERN NM DURING THE WEEK...SOUTHEASTERN NM PLAINS MAY ALSO HAVE A CHANCE FOR SOME PRECIP DUE TO THE NORTHERLY STEERING FLOW...BUT WILL HAVE TO ASSESS THIS ON A DAY TO DAY BASIS...SO WILL KEEP SAME POPS AS ALREADY IN THE GRIDS. DO NOT EXPECT CONVECTION ELSEWHERE...MAINLY CONTINUED WARM TEMPERATURES. THE GFS IS SHOWING SOME CONSISTENCY AS IT CONTINUES TO FORECAST A COLD FRONT MOVING INTO THE AREA DURING THE FRIDAY NIGHT TIME FRAME AS IT DEEPENS THE EASTERN CONUS TROUGH. WHEN COMPARING 850MB TEMP PROGS BETWEEN THE GFS AND ECMWF FOR SATURDAY...BOTH MODELS SHOW A DECREASE IN TEMPERATURES. BOTH MODELS ALSO DEEPEN THE 500MB TROUGH...THOUGH THE ECMWF IS LESS INTENSE THAN THE GFS WHICH CUTS OFF A LOW OVER THE GREAT LAKES/OHIO VALLEY AREA. THE GFS CONTINUES TO DECREASE 850MB TEMPS THROUGH MONDAY. WILL KEEP THE DOWNWARD TRENDED TEMPERATURES THAT ARE IN THE GRIDS AT THIS TIME FOR SATURDAY AND SIMILAR TEMPS FOR SUNDAY. WILL NOT COOL FURTHER SINCE THE ECMWF IS SHOWING SOME DISAGREEMENT IN THE INTENSITY OF THE LOW THAT DEVELOPS. THE GFS QPF ALSO SHOWS A HEAVY AREA OVER OUR CWA. WILL RETAIN ONLY THE SLIGHT CHANCE POPS FOR NOW...AND CONTINUE INTO SUNDAY SINCE TIMING OF THE EVENTS IS STILL FAIRLY UNCERTAIN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 97 71 100 / 20 0 10 0 CARLSBAD NM 71 101 71 101 / 20 0 20 0 DRYDEN TX 72 99 74 100 / 30 0 10 0 FORT STOCKTON TX 73 99 72 101 / 30 0 10 0 GUADALUPE PASS TX 70 94 70 93 / 10 20 10 10 HOBBS NM 71 97 68 98 / 30 0 10 0 MARFA TX 59 90 61 93 / 20 20 20 20 MIDLAND INTL AIRPORT TX 73 98 73 99 / 30 0 10 0 ODESSA TX 72 98 73 99 / 30 0 10 0 WINK TX 74 103 74 105 / 30 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/20
Hazardous weather outlook, Jul 18, 1:20 PM MDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN JUL 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 220 PM CDT (120 PM MDT) SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.